IJD
Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 15  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2021  |  Volume : 66  |  Issue : 1  |  Page : 114-116
Multiple eruptive dermatofibromas secondary to imatinib mesylate in a patient with chronic myeloid leukemia


1 Department of Dermatology, Centro Médico Nacional La Raza, Instituto Mexicano del Seguro Social, México City, México
2 Department of Pathology, Centro Médico Nacional La Raza, Instituto Mexicano del Seguro Social, México City, México

Date of Web Publication1-Feb-2021

Correspondence Address:
Francisco J Lira-Valero
Department of Dermatology, Centro Médico Nacional La Raza, Instituto Mexicano del Seguro Social, México City
México
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_738_19

Rights and Permissions



How to cite this article:
Lira-Valero FJ, Godínez-Aldrete L, Pulido-Díaz N, Quintal-Ramírez MJ. Multiple eruptive dermatofibromas secondary to imatinib mesylate in a patient with chronic myeloid leukemia. Indian J Dermatol 2021;66:114-6

How to cite this URL:
Lira-Valero FJ, Godínez-Aldrete L, Pulido-Díaz N, Quintal-Ramírez MJ. Multiple eruptive dermatofibromas secondary to imatinib mesylate in a patient with chronic myeloid leukemia. Indian J Dermatol [serial online] 2021 [cited 2021 Mar 2];66:114-6. Available from: https://www.e-ijd.org/text.asp?2021/66/1/114/308512




A 70-year-old woman presented with a medical history of chronic myeloid leukaemia (CML) for 15 years; her early assessment showed a karyotype 46,XX,t(9;22)(q34;q11) and the isoform b3a2 of the BCR-ABL gene. The patient was treated with imatinib 400 mg/day, and after a response for 69 months it was discontinued. Molecular relapse occurred 19 months after discontinuation of tyrosine kinase inhibitor (TKI), so it was restarted at the same dosage. The patient was referred to our department due to multiple, asymptomatic skin lesions located on her limbs; these appeared gradually within a few weeks of the restart of imatinib. Physical exam revealed seven firm, brownish, dome-shaped papules on the inner part of both legs and dorsal aspect of the right arm [Figure 1]. The dermoscopic of all lesions was compatible with dermatofibromas (DFs) [Figure 1]f. Histopathology of one papule revealed an ill-defined nonencapsulated dermal proliferation composed of spindle-shaped fibrohistiocytic cells in a vague storiform growth pattern, acanthosis of the overlying epidermis, and hyperpigmentation of the basal layer [Figure 2]. Laboratory test were in normal value. In agreement with the patient's interrogation, electronic health record, and our medical evaluation, there was no evidence of other systemic diseases or medications associated with this condition. According to the causality assessment using the Naranjo algorithm and the WHO-UMC scale, this Adverse Drug Reaction (ADR) was categorized as “possible.” Hartwig´s scale classified it as a mild/level 1 ADR. Based on the modified Schumock and Thornton scale is a non-preventable ADR. This case was reported to the National Pharmacovigilance Program (case report number: MX-COFEPRIS-300024712). Dermatofibroma is a benign fibrohistiocytic tumor, it usually appears as a solitary lesion in the lower extremities. Only 0.3% of patients develop more than 10 skin lesions.[1] Multiple eruptive dermatofibromas (MEDF) were recognized in 1970 by Baraf and Shapiro, they defined them as the development of more than 15 skin tumors; however, this criterion is not met in all case reports.[1] Up to 56% of patients with MEDF have an underlying disease, mostly immune-mediated disorders and states of chronic immunosuppression, such as systemic lupus erythematosus, dermatomyositis, Sjögren syndrome, pemphigus vulgaris, myasthenia gravis, HIV infection, organ transplant recipients, and neoplastic diseases.[1],[2] Some reported medications are steroids, methotrexate, cyclosporine, cyclophosphamide, TNF-blockers, efalizumab, antineoplastic, and antiretroviral drugs.[1],[2] Alexandrescu et al. made the first description of MEDF in a patient with CML, their appearance was associated with severe immunosuppression.[3] Llamas-Velasco et al. reported MEDF related to imatinib in two patients with CML, one of them showed eruptive lesions concurrently with the loss of response to ITK therapy.[4] It has been theorized that DFs are consequence of an abortive immune process against a persistent antigenic stimulus. In the setting of chronic immunosuppression, eruptive lesions may be triggered through of an inhibition of downregulatory T cells or lack of removal of a cutaneous antigen.[5] In vitro, imatinib has showed an inhibitory effect on the activation and proliferation of T-lymphocytes and dendritic cells.[6] However, the consequences of imatinib-induced immunosuppression are not well known, and further research is required.
Figure 1: Several skin lesions on both legs (a,b,c and d) and the right arm (e), from 4 to 7 mm in diameter. The dermoscopic pattern of most lesions showed a peripheral subtle pigment network and central homogeneous area (f)

Click here to view
Figure 2: (a) Histopathology revealed induction of the overlying epidermis and an ill-defined dermal proliferation (H and E, ×5). (b) The lower and lateral peripheral borders showed some collagen entrapment foci (H and E, ×10). (c) Proliferation of spindle-shaped fibrohistiocytic cells (H and E, ×40)

Click here to view


Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Niiyama S, Katsuoka K, Happle R, Hoffmann R. Multiple eruptive dermatofibromas: A review of the literature. Acta Derm Venereol 2002;82:241-4.  Back to cited text no. 1
    
2.
Beatrous SV, Riahi RR, Grisoli SB, Cohen PR. Associated conditions in patients with multiple dermatofibromas: Case reports and literature review. Dermatol Online J 2017;23:13030/qt8zv852d8.  Back to cited text no. 2
    
3.
Alexandrescu DT, Wiernik PH. Multiple eruptive dermatofibromas occurring in a patient with chronic myelogenous leukemia. Arch Dermatol 2005;141:397-8.  Back to cited text no. 3
    
4.
Llamas-Velasco M, Fraga J, Solano-López GE, Steegmann JL, García Diez A, Requena L. Multiple eruptive dermatofibromas related to imatinib treatment. J Eur Acad Dermatol Venereol 2014;28:979-81.  Back to cited text no. 4
    
5.
Nestle FO, Nickoloff BJ, Burg G. Dermatofibroma: An abortive immunoreactive process mediated by dermal dendritic cells? Dermatology 1995;190:265-8.  Back to cited text no. 5
    
6.
Seggewiss R, Price DA, Purbhoo MA. Immunomodulatory effects of imatinib and second-generation tyrosine kinase inhibitors on T cells and dendritic cells: An update. Cytotherapy 2008;10:633-41.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (1,213 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed361    
    Printed0    
    Emailed0    
    PDF Downloaded4    
    Comments [Add]    

Recommend this journal